From National Post: Many physicians are prescribing a low dose of Seroquel, an atypical antipsychotic, to patients with insomnia. Experts warn that even a low dose could be dangerous, as Seroquel can lead to adverse effects including akathisia, diabetes, Parkinson’s-like tremors, sleep apnea, and heart arrhythmia.
“But what’s really driving this is a societal expectation that we should all get eight hours of sleep a night, a pill is a way to go about it, and the willingness of some providers to accede to requests for sleeping pills,” Juurlink said.
The myth of the eight-hour sleep http://www.bbc.com/news/magazine-16964783
Delayed sleep phase disorder (DSPD) http://www.google.com/search?q=delayed+phase+sleep+disorder
Attempting to force oneself onto daytime society’s schedule with DSPD has been compared to constantly living with jet lag; DSPD has, in fact, been referred to as “social jet lag”.
All your life you will hear “If you just start getting up early at night you will be tired” but it DOES NOT WORK ! After days of getting up early you will get to the point you are so exhausted you fall asleep early ONCE and get a long sleep but then its back, that night your wide awake. “If you just start getting up early at night you will be tired” Please STFU with that !
I posted the Google search but the results are getting worse and worse with the treatments and bad information.
I have some Seroquel but only for when the world forces me be awake and asleep early which is not that often. I take half a 25mg and it works, hungry eat then sleep.
If more people knew about that diagnosis many like me would quit calling it insomnia and adjust their lifestyle to cut out the need for sleep and early wake ups instead of drugging themselves to sleep every night.
Yes, it’s been said that people do well to go to bed early and sleep till about midnight, get up for a while and then go back to bed and sleep till daylight. People in earlier times did not sleep a full eight hours through like we try to do now.
Hey the_cat –
I reckon I would never have been diagnosed by psychs if there had been recognition of my Delayed Sleep Cycle. That was always listed as a “symptom of bipolar,” not a “cause for erratic behaviour” or “depression.”
Owls and Larks – and I ain’t a lark!
Currently, have work that I can do on my own time, but the struggle to mesh with other people’s schedules is stressful.
I recognise that my delayed cycle sleep can contribute to diabetes, metabolic, endocrine and cardiac problems. And I’m wondering about the cardiac problems, starting a new round of diagnostics for that. That’s how stressful it is to change my sleep.
But I moved to Australia – which is largely a daytime country. Up with the birds, down with the sun. I’ve never seen such healthy people! It’s stressful trying to keep up with them! But the stress of changing my sleep is greater….
There’s a clinic in Chicago which does sleep deprivation. They keep you awake and “fix” your circadian rhythms. It is for “bipolars” and people like us. I reckon if I still lived in the US I might give it a go, to see if it worked.
I do know that extreme jet lag (like flying halfway across the planet for three weeks and then flying back) – can correct my sleeping for about 1-3 months.
I kept my Seroquel – given to me just like in this article: 25 mg at night (now I have to go look and see – how many years did I take that? Egads, gonna have to call the Chemist). The Seroquel sits in its box by the nightstand like a security blanket. I haven’t taken one since I quit.
When I think about my brain, and think about – how little it helped my delayed cycle sleep (ah yes. So maybe I could shift it back 1 hour? And sleep 3 am – 11 am instead of 4-noon?) – I don’t miss it.
But now I want to know – was that 3 years? or 5? That I took it every night, sometimes up to 75 mg on a “bad night.” I was a cognitive mess when I came off my drugs. Different drugs contributed different effects. I’ve always wondered – as I have watched friends fall into neuroleptic symptoms and states – how much I lost on Seroquel.
Seroquel, and indeed all of the antipsychotics, are absolutely nasty drugs. I gained over 100 lbs while taking Seroquel because it induces an unnatural hunger. The hunger never stops ever. I’d wake up in the middle of every night and make a full meal. I’d eat until I was afraid my stomach might burst and I was STILL HUNGRY!!! All the while my doctor continued to tell me that I needed the medication!
I finally quit Seroquel in 2012, and subsequently developed an eating disorder because my hunger completely disappeared. It took several years to balance out my eating habits to develop an appropriate appetite again.
I later tried Latuda because of it being weight neutral. Never have I experience anything like the akathesia I had while on it. I was both numb to others feelings and also constantly angry. I walked the finish off of our hardwood floors between my art room and my fiancé’s home office, pacing back and forth. I could not be calmed.
On Latuda, I also began to develop the symptoms of Parkinson’s Disease – I had a tremor and inability to think. I could not formulate a cohesive thought, could not follow along in a conversation. I certainly couldn’t formulate a response in my head and hold onto it until I had a chance to speak.
These are not medicines. They are not neurotoxins. They are poisons. I will celebrate the day when the people involved in their production and marketing are jailed for deceiving the public into believing they are medicine.